Child turcott pugh score

Reading File
Finding Sources
Searching PubMed

"Child-Pugh Score"[MeSH Terms] AND cirrhosis

Reading File

Child-Turcotte-Pugh (CTP) score

The CTP score estimates the severity and prognosis of cirrhosis. You score 5 parameters from 1 to 3 points each and add them up.
Parameter1 point2 points3 points
AscitesNoneSlightModerate/severe
EncephalopathyNoneSlight/moderate (grade 1-2)Moderate/severe (grade 3-4)
Bilirubin (mg/dL)<22-3>3
Albumin (g/dL)>3.52.8-3.5<2.8
Prothrombin time (seconds prolonged)1-34-6>6
The table is from Sleisenger and Fordtran's Gastrointestinal and Liver Disease, Table 92.4. The grade ranges for encephalopathy are my addition and are not in that table.
Total score and class
TotalClass
5-6A (compensated)
7-9B
10-15C (decompensated)
Approximate survival by class (from my own knowledge, not retrieved from the library):
  • Class A: about 100% at 1 year and about 85% at 2 years.
  • Class B: about 80% at 1 year and about 60% at 2 years.
  • Class C: about 45% at 1 year and about 35% at 2 years.
Practical points
  • Surgical risk: Perioperative mortality rises with class. It is commonly quoted as about 10% for A, 30% for B and 70-80% for C. These figures are from my own knowledge, and Sabiston's chapter on surgical risk in cirrhosis covers the topic. Elective surgery is generally avoided in class C.
  • Drug dosing: Hepatic impairment is graded A (5-6), B (7-9) and C (10-15). Goodman & Gilman uses these categories for dosing, for example with HCV antivirals.
  • TIPS: A high CTP score predicts reduced survival after TIPS. Sleisenger notes that Child-Pugh has limits. It does not discriminate survival well within a class. Ascites and encephalopathy are scored subjectively. MELD, and MELD-Na, predict survival better, including after TIPS.
  • Variceal rebleeding: Variceal ligation plus a beta blocker lowers rebleeding risk in class A but not in class B or C (Sleisenger).
Recent evidence: A 2024 systematic review and meta-analysis looked at CTP score for predicting adverse events after ERCP in cirrhosis (PMID 38687161). I only saw the title, not the abstract. Nothing I found contradicts the standard scoring above.
Example: A patient has moderate ascites (3), grade 1 encephalopathy (2), bilirubin 2.5 (2), albumin 3.0 (2) and PT prolonged by 5 seconds (2). That totals 11, which is Child-Pugh C.
This is a shared conversation. Sign in to Orris to start your own chat.